Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Aug 1, 2021, 1:14 PM MST. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 1:14 PM MST (20:14 UTC)
- Expired
- Aug 1, 2021, 1:45 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
The radar
The Flagstaff radar (KFSX), 248 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853 WWUS85 KFGZ 012014 SPSFGZ Special Weather Statement National Weather Service Flagstaff AZ 214 PM MDT Sun Aug 1 2021 AZZ010-039-012045- Black Mesa Area-Chinle Valley- 214 PM MDT Sun Aug 1 2021 ...A LINE OF STORMS FROM TSEGI TO CHILCHINBITO WILL CONTINUE TO MOVE NORTHEAST TOWARDS KAYENTA UNTIL 245 PM NAVAJO NATION TIME... At 213 PM Navajo Nation time, Doppler radar was tracking a line of strong thunderstorms from Tsegi to near Chilchinbito. Movement was northeast at 10 mph. Half inch hail will be possible with these storms. Locations impacted include... Tsegi, Chilchinbito, and Kayenta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3685 11041 3657 10985 3640 11005 3664 11050 TIME...MOT...LOC 2013Z 208DEG 9KT 3666 11039 3648 11007 $$ TM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:22 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 1, 9:22 AM MST, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 922 AM MST Sun Aug 1 2021 .SYNOPSIS...Scattered thunderstorm activity is expected again today with lessening chances Monday. A drying and warming trend is anticipated for Tuesday through Thursday as high pressure strengthens over the area. && .UPDATE...Very few changes were made to the short term forecast this morning. Another round of scattered thunderstorms is forecast this afternoon with storms moving slowly to the north throughout the day. A few areas of flash flooding are possible where stronger and/or training storms develop. Storm coverage should decrease by late this evening. && .PREV DISCUSSION /225 AM MST/...Quiet weather across the area this morning aside from a few lingering showers in northeast Arizona. Precipitable water values remain similar to what we saw on Saturday. Therefore, expect another round of scattered showers and thunderstorms, developing between 10 am - noon initially along the higher terrain. Storms will continue through the afternoon and early evening hours. The primary hazard will remain heavy rainfall capable of producing localized flash flooding. Convection could persist into the mid to late evening hours across northeast Arizona before diminishing overnight. High pressure begins to strengthen over the Desert Southwest on Monday which will act to suppress storm activity. This will continue Tuesday through Thursday as high pressure remains overhead. At best, isolated coverage is expected on these days and mainly in the White Mountains region. This looks to be the first significant break in the monsoon that we have seen in the past few weeks. With the strengthening high pressure and less cloud cover, we will see daytime temperatures warm to around 5 degrees above normal by mid-week. Make sure to prepare for the warmer temperatures if you have outdoor plans. Ensemble guidance indicates moisture will likely increase again Friday into the weekend. At this time, it does not look like a significant moisture surge but enough to bring back isolated to scattered showers and storms each afternoon. && .AVIATION...For the 18Z package...Mainly VFR conditions will prevail. Scattered storms will develop again this afternoon and evening, mainly along and north of a KPRC-KPAN-KJTC line. Periods of MVFR/IFR conditions and gusty, erratic winds will occur in and around thunderstorms. Storm activity will gradually diminish in the mid to late evening hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Another round of scattered storms is expected today with more coverage likely for areas along the Mogollon Rim and eastward. Lesser storm coverage is expected Monday. Light winds are forecast outside of thunderstorm activity. Tuesday through Thursday...Expect a drying and warming trend with minimal thunderstorm coverage each afternoon. Seasonal winds anticipated during this time. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT/TPS AVIATION...MCT FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 1, 11:27 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1127 AM MST SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD LABYRINTH SLOT CANYON 36.99N 111.29W
07/31/2021 COCONINO AZ COUNTY OFFICIAL
*** 1 FATAL ***
&&
TMSpecial weather statement, Aug 1, 12:03 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1203 PM MST Sun Aug 1 2021
AZZ014-017-011930-
Little Colorado River Valley in Apache County-White Mountains-
1203 PM MST Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL REMAIN NEAR VERNON UNTIL 1230 PM MST...
At 1201 PM MST, Doppler radar was tracking a strong thunderstorm over
Vernon, or 18 miles east of Show Low, moving north at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Vernon and Brown Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3419 10959 3417 10981 3430 10985 3435 10985
3438 10959
TIME...MOT...LOC 1901Z 172DEG 9KT 3426 10972
TMSpecial weather statement, Aug 1, 12:15 PM MST, 59 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 115 PM MDT Sun Aug 1 2021 AZZ009-010-039-011945- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- 115 PM MDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH OF NAVAJO NATIONAL MONUMENT UNTIL 145 PM NAVAJO NATION TIME... At 112 PM Navajo Nation time, Doppler radar was tracking a strong thunderstorm near Navajo National Monument, or 40 miles southwest of Mexican Hat. This storm was moving north at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Navajo National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Get out of slot canyons immediately! && LAT...LON 3672 11045 3678 11067 3698 11066 3690 11033 TIME...MOT...LOC 1912Z 196DEG 2KT 3683 11054 TM
Special weather statement, Aug 1, 12:53 PM MST, 21 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1253 PM MST Sun Aug 1 2021 AZZ012-015-012015- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 1253 PM MST Sun Aug 1 2021 ...A STRONG THUNDERSTORM NEAR SUNSET CRATER VOLCANO NATIONAL MONUMENT WILL CONTINUE TO MOVE NORTHEAST UNTIL 115 PM ARIZONA TIME... At 1251 PM MST, Doppler radar was tracking a strong thunderstorm over Sunset Crater Volcano National Monument, or 15 miles northeast of Flagstaff, moving northeast at 5 mph. Penny size hail will be possible with this storm. Locations impacted include... Sunset Crater Volcano National Monument, Wupatki National Monument, Bonito Campground At Sunset Crater, Wupatki Visitors Center and Sunset Crater Visitors Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3531 11149 3541 11158 3554 11136 3535 11126 TIME...MOT...LOC 1951Z 241DEG 6KT 3538 11147 TM
Special weather statement, Aug 1, 1:08 PM MST, 6 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 108 PM MST Sun Aug 1 2021 AZZ008-037-012030- Yavapai County Valleys and Basins-Yavapai County Mountains- 108 PM MST Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE TOWARDS BUMBLE BEE UNTIL 130 PM MST... At 105 PM MST, Doppler radar was tracking a strong thunderstorm near Bumble Bee, or 19 miles north of New River. This storm was moving east at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Bumble Bee. I-17 between Black Canyon City and Sunset Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3413 11227 3429 11223 3427 11207 3409 11210 TIME...MOT...LOC 2005Z 288DEG 4KT 3420 11221 TM
Special weather statement, Aug 1, 1:14 PM MST, 0 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 214 PM MDT Sun Aug 1 2021 AZZ010-039-012045- Black Mesa Area-Chinle Valley- 214 PM MDT Sun Aug 1 2021 ...A LINE OF STORMS FROM TSEGI TO CHILCHINBITO WILL CONTINUE TO MOVE NORTHEAST TOWARDS KAYENTA UNTIL 245 PM NAVAJO NATION TIME... At 213 PM Navajo Nation time, Doppler radar was tracking a line of strong thunderstorms from Tsegi to near Chilchinbito. Movement was northeast at 10 mph. Half inch hail will be possible with these storms. Locations impacted include... Tsegi, Chilchinbito, and Kayenta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3685 11041 3657 10985 3640 11005 3664 11050 TIME...MOT...LOC 2013Z 208DEG 9KT 3666 11039 3648 11007 TM
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:22 PM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
| Jul 31, 6:08 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 1, 12:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Aug 1, 12:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 1, 12:53 PM MST | Special Weather Statement | FGZ | Coconino | 22 min |
| Aug 1, 1:08 PM MST | Special Weather Statement | FGZ | 22 min | |
| Aug 1, 1:30 PM MST | Special Weather Statement | FGZ | Navajo | 30 min |
| Aug 1, 1:38 PM MST | Special Weather Statement | FGZ | Coconino | 22 min |
| Aug 1, 1:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 1, 2:03 PM MST | Special Weather Statement | FGZ | Navajo | 27 min |
| Aug 1, 2:26 PM MST | Special Weather Statement | FGZ | Navajo | 34 min |
| Aug 1, 2:55 PM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 1, 3:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 1, 3:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 1, 3:21 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 1, 3:58 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Aug 1, 4:18 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 1, 4:24 PM MST | Special Weather Statement | FGZ | 51 min | |
| Aug 1, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 37 min |
| Aug 1, 4:51 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Aug 1, 4:52 PM MST | Flash Flood Warning | FGZ | Apache, Coconino, Navajo | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.